Ohio, 2021

Winter Weather in Ohio, January 27 to 28, 2021

January 27 to 28, 2021 · NWS ILN · 8 events in 8 counties and zones

A trough of low pressure in the middle atmosphere quickly moved east and weakened as it moved into the Ohio Valley. Accumulating snow of one to two inches was generally found in the afternoon and evening hours along and south of the Ohio River.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A trough of low pressure in the middle atmosphere quickly moved east and weakened as it moved into the Ohio Valley. Accumulating snow of one to two inches was generally found in the afternoon and evening hours along and south of the Ohio River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 27, 3:13 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Jan 27, 3:13 PM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
313 PM EST Wed Jan 27 2021

.SYNOPSIS...
A wave of low pressure will provide accumulating snow early tonight,
mainly along and south of the Ohio River. High pressure centered to
the north is forecast to bring dry weather Thursday into
Saturday. Expect snow changing to rain Saturday night and Sunday
as the next low pressure makes its way to the Ohio Valley.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Weather map features a rather potent and fast moving mid level
trough to the west. Snow developing in ample lift and moisture ahead
of the trough is overspreading southern counties late this afternoon
through this evening. It is apparent after evaluating obs to the
west that southwest counties may see accumulations above model
blends, so bumped up snow totals a bit. With the trough moving
southeast to Kentucky, it still looks like main impacts will be
south of the Ohio River, where a winter weather advisory remains in
effect. Could see 2 inches in parts of Northern Kentucky, with
around an inch near Cincinnati, and under an inch over much of
Southern Ohio east of Cincinnati. Compounding the snowfall will be
north winds gusting to 20 knots. Snow should end from west to
east late this evening through early morning as the system
advances quickly east through Kentucky and weakens, leaving
mostly cloudy skies. Overnight lows in the upper teens to 20
will allow any snow that falls to cause slick spots and
hazardous driving.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Dry weather and decreasing clouds should be observed Thursday
through Thursday night as elongated surface high pressure forming
under a confluent northwest upper flow travels from Illinois to
Indiana. A chilly northerly flow ahead of the high will keep
temperatures below normal, with highs ranging from the mid 20s north
up to the low 30s south. Lows in the teens are expected Thursday
night under partly cloudy skies.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
No large-scale changes to the extended forecast are in store for
this update package. Cold with a surface high over the region to
start the forecast, increasing cloud cover Saturday as the upper
ridge passes over the Ohio Valley. The upper ridge then moves east
of the CWA Sat night and warm air intrusion aloft circles in around
a deep circulation in the vicinity of Kansas City by nightfall. East
wind at the surface will slow the start of precip onset, but then it
will begin in earnest overnight. GFS is a quick solution to this
event, with the Canadian and European slower by about 12 hours. This
timing inconsistency is oddly consistent with itself.

Deterministic models are getting to the point where QPF is added to
the forecast and snow values start nosing up. Tried to slow the
overall eastward progression with regards to neighboring offices,
and cut precip values significantly. Forecast builder still painted
a good shot of accumulating snow over the region overnight. This
continues to be a very viable solution and once model timing
differences start to merge together, a better cohesive picture will
be presented. Attm, I would just say accumulations are expected.

Sunday has the region warm-sectored, so the lighter snow accums in
the south will cut out early and spread northward during the day.
While the low is weakening as it meanders east through the CWA and
Ohio Valley Sunday, it is still stacked and a good example of a
weather maker for the region. I also slowed the back edge of this
system with lingering snow chances through Sunday night. The rain
shield at this forecast issuance should reach well north of the Ohio
by early afternoon Sunday. A mix is progged for the I-70 corridor.
Evening will see things change back to snow as the dynamics cross
east. The rain and mix on Sunday should cut down snow totals from
overnight Saturday but to what extent is entirely too early to tell.
Too much variation in timing between the models just say to hoist
the flag and highlight the potential for daybreak Sunday.

Subsequent days will be for a generally cool extended forecast with
northwest flow aloft in a post-snow airmass. Daytime highs are
progged to be right near  or a little normals and lows again not far
off. For reference, think lower 30s and upper teens/lower 20s for
highs/lows early next week, rising a bit for Wednesday onward.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
A compact and relatively potent low pressure moving from the
west will bring less than ideal flight conditions. CVG and LCK
will see snow late this afternoon to this evening, with IFR
visibility possible at CVG. ILN, being near the northern extent
of model snowfall projections, may also see light snow. MVFR
ceilings will persist at all sites under an inversion, before
drier air and mixing on an increasing northerly flow ahead of
high pressure allow the return of VFR late tonight to Thursday
morning and afternoon.

OUTLOOK...MVFR/IFR conditions are possible with snow and rain on
Saturday and Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...Winter Weather Advisory until 1 AM EST Thursday for KYZ089-090-
     094>098.
     Winter Weather Advisory until 3 AM EST Thursday for KYZ099-100.
IN...Winter Weather Advisory until 1 AM EST Thursday for INZ080.

&&

SYNOPSIS...Coniglio
NEAR TERM...Coniglio
SHORT TERM...Coniglio
LONG TERM...Franks
AVIATION...Coniglio
Hazardous weather outlook, Jan 27, 4:01 AM EST, 12 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
401 AM EST Wed Jan 27 2021

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
080-082-280915-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Highland-Pike-
401 AM EST Wed Jan 27 2021

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ073>075-KYZ091>093-OHZ077>079-081-088-280915-
Ripley-Dearborn-Ohio-Boone-Kenton-Campbell-Hamilton-Clermont-Brown-
Adams-Scioto-
401 AM EST Wed Jan 27 2021

This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and tonight.

Light snow is expected this afternoon into the evening. Accumulations
will generally be under an inch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow accumulations to the
National Weather Service.

INZ080-KYZ089-090-094>098-280915-
Switzerland-Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Robertson-
401 AM EST Wed Jan 27 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
1 AM EST THURSDAY...

This Hazardous Weather Outlook is for Southeast Indiana and
Northern Kentucky.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow accumulations to the
National Weather Service.

KYZ099-100-280915-
Mason-Lewis-
401 AM EST Wed Jan 27 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
3 AM EST THURSDAY...

This Hazardous Weather Outlook is for Northeast Kentucky and
Northern Kentucky.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow accumulations to the
National Weather Service.

HATZOS

In the hours before

Special weather statement, Jan 27, 3:24 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Wilmington OH
324 PM EST Wed Jan 27 2021

INZ066-073>075-KYZ091>093-OHZ070-071-077-078-272230-
Franklin IN-Ripley-Dearborn-Ohio-Boone-Kenton-Campbell-Butler-
Warren-Hamilton-Clermont-
Including the cities of Brookville, Batesville, Milan,
Versailles, Lawrenceburg, Aurora, Rising Sun, Florence,
Burlington, Oakbrook, Covington, Erlanger, Independence, Newport,
Alexandria, Hamilton, Middletown, Fairfield, Oxford, Mason,
Lebanon, Springboro, Cincinnati, and Milford
324 PM EST Wed Jan 27 2021

...LIGHT SNOW ACCUMULATIONS WILL IMPACT TRAVEL THIS EVENING...

A period of light snow will develop this evening, with
accumulations around an inch expected by midnight. Slick spots
are likely to cause hazardous travel on untreated road surfaces.
Extra caution is advised when traveling this evening and tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Hamilton

When
January 27, 5:00 PM EST to January 28, 12:00 AM EST
Where
Hamilton forecast zone
Reported by
CoCoRaHS
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

The observer located nine miles northwest of Cincinnati measured 2.3 inches of snow. Numerous reports across the county fell between 1.5 and 2 inches of snow.

Winter Weather, Warren

When
January 27, 5:00 PM EST to January 28, 12:00 AM EST
Where
Warren forecast zone
Reported by
CoCoRaHS
Coordinates
39.428, -84.167 (the zone’s center; the record gives no point)

The observer located four miles east-northeast of Loveland, and a public report from Mason both had 1.5 inches of snow. NWS employees northeast and northwest of Maineville measured 1.3 and 1.1 inches, respectively.

Winter Weather, Clermont

When
January 27, 5:00 PM EST to January 28, 12:00 AM EST
Where
Clermont forecast zone
Reported by
CoCoRaHS
Coordinates
39.047, -84.152 (the zone’s center; the record gives no point)

The observer south of Amelia measured 1.8 inches of snow, while another northeast of Batavia measured 1.5 inches. The observer south of Loveland measured 1.4 inches, while another near Withamsville measured 1.3 inches.

Winter Weather, Brown

When
January 27, 5:00 PM EST to January 28, 12:00 AM EST
Where
Brown forecast zone
Reported by
Trained Spotter
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

A spotter north of Georgetown measured 2 inches of snow.

Winter Weather, Adams

When
January 27, 5:00 PM EST to January 28, 12:00 AM EST
Where
Adams forecast zone
Reported by
COOP Observer
Coordinates
38.846, -83.472 (the zone’s center; the record gives no point)

The observer located 6 miles east-northeast of West Union measured 1.1 inches of snow. The CoCoRaHS observer east of Seaman measured 0.9 inches.

Winter Weather, Scioto

When
January 27, 5:00 PM EST to January 28, 12:00 AM EST
Where
Scioto forecast zone
Reported by
CoCoRaHS
Coordinates
38.804, -82.993 (the zone’s center; the record gives no point)

The observer west of Rosemount measured 1.5 inches of snow, while another near Lucasville measured an inch. The cooperative observer in Portsmouth-Sciotoville measured a half inch of snow.

Winter Weather, Pike

When
January 27, 5:00 PM EST to January 28, 12:00 AM EST
Where
Pike forecast zone
Reported by
CoCoRaHS
Coordinates
39.077, -83.067 (the zone’s center; the record gives no point)

The observer south of Piketon measured 1.4 inches of snow, while the cooperative observer in Waverly measured 0.9 inches.

Winter Weather, Ross

When
January 27, 5:00 PM EST to January 28, 12:00 AM EST
Where
Ross forecast zone
Reported by
Public
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

A public report from Londonderry had 1.2 inches of snow while the cooperative observer in Chillicothe and the CoCoRaHS observer 6 miles northwest of Chillicothe both measured 0.6 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938641, 938643, 938645, 938646, 938648, 938649, 938651, 938652.